A general regularity theory for stable codimension 1 integral varifolds

Abstract

We give a necessary and sufficient geometric structural condition, which we call the $\alpha$-Structural Hypothesis, for a stable codimension 1 integral varifold on a smooth Riemannian manifold to correspond to an embedded smooth hypersurface away from a small set of generally unavoidable singularities. The $\alpha$-Structural Hypothesis says that no point of the support of the varifold has a neighborhood in which the support is the union of three or more embedded $C^{1, \alpha}$ hypersurfaces-with-boundary meeting (only) along their common boundary. We establish that whenever a stable integral $n$-varifold on a smooth $(n+1)$-dimensional Riemannian manifold satisfies the $\alpha$-Structural Hypothesis for some $\alpha \in (0, 1/2)$, its singular set is empty if $n \leq 6$, discrete if $n =7$ and has Hausdorff dimension $\leq n-7$ if $n \geq 8$; in view of well-known examples, this is the best possible general dimension estimate on the singular set of a varifold satisfying our hypotheses. We also establish compactness of mass-bounded subsets of the class of stable codimension 1 integral varifolds satisfying the $\alpha$-Structural Hypothesis for some $\alpha \in (0, 1/2)$. The $\alpha$-Structural Hypothesis on an $n$-varifold for any $\alpha \in (0, 1/2)$ is readily implied by either of the following two hypotheses: (i) the varifold corresponds to an absolutely area minimizing rectifiable current with no boundary, (ii) the singular set of the varifold has vanishing $(n-1)$-dimensional Hausdorff measure. Thus, our theory subsumes the well-known regularity theory for codimension 1 area minimizing rectifiable currents and settles the long standing question as to which weakest size hypothesis on the singular set of a stable minimal hypersurface guarantees the validity of the above regularity conclusions.
An optimal strong maximum principle for stationary codimension 1 integral varifolds follows from our regularity and compactness theorems.

Note: To view the article, click on the URL link for the DOI number.

  • [AW] Go to document W. K. Allard, "On the first variation of a varifold," Ann. of Math., vol. 95, pp. 417-491, 1972.
    @article {AW, MRKEY = {0307015},
      AUTHOR = {Allard, William K.},
      TITLE = {On the first variation of a varifold},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {95},
      YEAR = {1972},
      PAGES = {417--491},
      ISSN = {0003-486X},
      MRCLASS = {49F20},
      MRNUMBER = {0307015},
      MRREVIEWER = {M. Klingmann},
      DOI = {10.2307/1970868},
      ZBLNUMBER = {0252.49028},
     }
  • [A1] Go to document F. J. Almgren Jr., "Some interior regularity theorems for minimal surfaces and an extension of Bernstein’s theorem," Ann. of Math., vol. 84, pp. 277-292, 1966.
    @article {A1, MRKEY = {0200816},
      AUTHOR = {Almgren, Jr., F. J.},
      TITLE = {Some interior regularity theorems for minimal surfaces and an extension of {B}ernstein's theorem},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {84},
      YEAR = {1966},
      PAGES = {277--292},
      ISSN = {0003-486X},
      MRCLASS = {53.04},
      MRNUMBER = {0200816},
      MRREVIEWER = {W. P. Ziemer},
      DOI = {10.2307/1970520},
      ZBLNUMBER = {0146.11905},
     }
  • [A] F. J. Almgren Jr., Almgren’s Big Regularity Paper: Q-Valued Functions Minimizing Dirichlet’s Integral and the Regularity of Area Minimizing Rectifiable Currents up to Codimension Two, River Edge, NJ: World Scientific Publ. Co., Inc., 2000, vol. 1.
    @book{A, MRKEY = {1777737},
      AUTHOR = {Almgren, Jr., F. J.},
      TITLE = {Almgren's Big Regularity Paper: Q-Valued Functions Minimizing Dirichlet's Integral and the Regularity of Area Minimizing Rectifiable Currents up to Codimension Two},
      SERIES={World Scientific Monograph Series in Math.},
      VOLUME={1},
      PUBLISHER={World Scientific Publ. Co., Inc.},
      ADDRESS = {River Edge, NJ},
      YEAR={2000},
      ZBLNUMBER = {0985.49001},
      MRNUMBER = {1777737},
     }
  • [DG] E. De Giorgi, Frontiere Orientate di Misura Minima, Pisa: Editrice Tecnico Scientifica, 1961.
    @book {DG, MRKEY = {0179651},
      AUTHOR = {De Giorgi, Ennio},
      TITLE = {Frontiere Orientate di Misura Minima},
      SERIES = {Seminario di Matematica della Scuola Normale Superiore di Pisa, 1960-61},
      PUBLISHER = {Editrice Tecnico Scientifica},
      ADDRESS = {Pisa},
      YEAR = {1961},
      PAGES = {57},
      MRCLASS = {49.00 (53.04)},
      MRNUMBER = {0179651},
      MRREVIEWER = {W. H. Fleming},
      ZBLNUMBER = {0296.49031},
     }
  • [F1] Go to document H. Federer, "The singular sets of area minimizing rectifiable currents with codimension one and of area minimizing flat chains modulo two with arbitrary codimension," Bull. Amer. Math. Soc., vol. 76, pp. 767-771, 1970.
    @article {F1, MRKEY = {0260981},
      AUTHOR = {Federer, Herbert},
      TITLE = {The singular sets of area minimizing rectifiable currents with codimension one and of area minimizing flat chains modulo two with arbitrary codimension},
      JOURNAL = {Bull. Amer. Math. Soc.},
      FJOURNAL = {Bulletin of the American Mathematical Society},
      VOLUME = {76},
      YEAR = {1970},
      PAGES = {767--771},
      ISSN = {0002-9904},
      MRCLASS = {28.80 (26.00)},
      MRNUMBER = {0260981},
      MRREVIEWER = {J. E. Brothers},
      DOI = {10.1090/S0002-9904-1970-12542-3},
      ZBLNUMBER = {0194.35803},
     }
  • [F] H. Federer, Geometric Measure Theory, New York: Springer-Verlag, 1969, vol. 153.
    @book {F, MRKEY = {0257325},
      AUTHOR = {Federer, Herbert},
      TITLE = {Geometric Measure Theory},
      SERIES = {Grundlehren Math. Wissen.},
      VOLUME={153},
      PUBLISHER = {Springer-Verlag},
      YEAR = {1969},
      PAGES = {xiv+676},
      MRCLASS = {28.80 (26.00)},
      MRNUMBER = {0257325},
      MRREVIEWER = {J. E. Brothers},
      ADDRESS = {New York},
      ZBLNUMBER = {0176.00801},
     }
  • [FW] Go to document W. H. Fleming, "On the oriented Plateau problem," Rend. Circ. Mat. Palermo, vol. 11, pp. 69-90, 1962.
    @article {FW, MRKEY = {0157263},
      AUTHOR = {Fleming, Wendell H.},
      TITLE = {On the oriented {P}lateau problem},
      JOURNAL = {Rend. Circ. Mat. Palermo},
      FJOURNAL = {Rendiconti del Circolo Matematico di Palermo. Serie II},
      VOLUME = {11},
      YEAR = {1962},
      PAGES = {69--90},
      ISSN = {0009-725X},
      MRCLASS = {53.04 (49.00)},
      MRNUMBER = {0157263},
      MRREVIEWER = {R. Osserman},
      DOI = {10.1007/BF02849427},
      ZBLNUMBER = {0107.31304},
     }
  • [HS] Go to document R. Hardt and L. Simon, "Boundary regularity and embedded solutions for the oriented Plateau problem," Ann. of Math., vol. 110, iss. 3, pp. 439-486, 1979.
    @article {HS, MRKEY = {0554379},
      AUTHOR = {Hardt, Robert and Simon, Leon},
      TITLE = {Boundary regularity and embedded solutions for the oriented {P}lateau problem},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {110},
      YEAR = {1979},
      NUMBER = {3},
      PAGES = {439--486},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {49F10 (49F20 53A10)},
      MRNUMBER = {0554379},
      MRREVIEWER = {Jo ao Lucas Marqu{ê}s Barbosa},
      DOI = {10.2307/1971233},
      ZBLNUMBER = {0457.49029},
     }
  • [I] Go to document T. Ilmanen, "A strong maximum principle for singular minimal hypersurfaces," Calc. Var. Partial Differential Equations, vol. 4, iss. 5, pp. 443-467, 1996.
    @article {I, MRKEY = {1402732},
      AUTHOR = {Ilmanen, T.},
      TITLE = {A strong maximum principle for singular minimal hypersurfaces},
      JOURNAL = {Calc. Var. Partial Differential Equations},
      FJOURNAL = {Calculus of Variations and Partial Differential Equations},
      VOLUME = {4},
      YEAR = {1996},
      NUMBER = {5},
      PAGES = {443--467},
      ISSN = {0944-2669},
      MRCLASS = {49Q05 (58E12)},
      MRNUMBER = {1402732},
      MRREVIEWER = {Anna Salvadori},
      DOI = {10.1007/BF01246151},
      ZBLNUMBER = {0863.49030},
     }
  • [M] Go to document C. B. Morrey Jr., Multiple Integrals in the Calculus of Variations, New York: Springer-Verlag, 1966, vol. 130.
    @book {M, MRKEY = {0202511},
      AUTHOR = {Morrey, Jr., Charles B.},
      TITLE = {Multiple Integrals in the Calculus of Variations},
      SERIES = {Grundlehren Math. Wissen.},
      VOLUME={130},
      PUBLISHER = {Springer-Verlag},
      YEAR = {1966},
      PAGES = {ix+506},
      MRCLASS = {49.00 (00.00)},
      MRNUMBER = {0202511},
      MRREVIEWER = {M. Schechter},
      ADDRESS = {New York},
      ZBLNUMBER = {0142.38701},
      DOI = {10.1007/978-3-540-69952-1},
     }
  • [Mo] M. P. Moschen, "Principio di massimo forte per le frontiere di misura minima," Ann. Univ. Ferrara Sez. VII, vol. 23, pp. 165-168 (1978), 1977.
    @article {Mo, MRKEY = {0482508},
      AUTHOR = {Moschen, Maria Pia},
      TITLE = {Principio di massimo forte per le frontiere di misura minima},
      JOURNAL = {Ann. Univ. Ferrara Sez. VII},
      VOLUME = {23},
      YEAR = {1977},
      PAGES = {165--168 (1978)},
      MRCLASS = {49F10 (35J99)},
      MRNUMBER = {0482508},
      MRREVIEWER = {Klaus Steffen},
      ZBLNUMBER = {0384.49030},
     }
  • [RR] Go to document E. R. Reifenberg, "Solution of the Plateau Problem for $m$-dimensional surfaces of varying topological type," Acta Math., vol. 104, pp. 1-92, 1960.
    @article {RR, MRKEY = {0114145},
      AUTHOR = {Reifenberg, E. R.},
      TITLE = {Solution of the {P}lateau {P}roblem for {$m$}-dimensional surfaces of varying topological type},
      JOURNAL = {Acta Math.},
      FJOURNAL = {Acta Mathematica},
      VOLUME = {104},
      YEAR = {1960},
      PAGES = {1--92},
      ISSN = {0001-5962},
      MRCLASS = {49.00},
      MRNUMBER = {0114145},
      MRREVIEWER = {W. H. Fleming},
      DOI = {10.1007/BF02547186},
      ZBLNUMBER = {0099.08503},
     }
  • [R] Go to document L. Rosales, "The geometric structure of solutions to the two-valued minimal surface equation," Calc. Var. Partial Differential Equations, vol. 39, iss. 1-2, pp. 59-84, 2010.
    @article {R, MRKEY = {2659679},
      AUTHOR = {Rosales, Leobardo},
      TITLE = {The geometric structure of solutions to the two-valued minimal surface equation},
      JOURNAL = {Calc. Var. Partial Differential Equations},
      FJOURNAL = {Calculus of Variations and Partial Differential Equations},
      VOLUME = {39},
      YEAR = {2010},
      NUMBER = {1-2},
      PAGES = {59--84},
      ISSN = {0944-2669},
      MRCLASS = {49Q05 (49Q15 53A10)},
      MRNUMBER = {2659679},
      MRREVIEWER = {Gian Paolo Leonardi},
      DOI = {10.1007/s00526-009-0301-y},
      ZBLNUMBER = {1195.49051},
     }
  • [SS] Go to document R. Schoen and L. Simon, "Regularity of stable minimal hypersurfaces," Comm. Pure Appl. Math., vol. 34, iss. 6, pp. 741-797, 1981.
    @article {SS, MRKEY = {0634285},
      AUTHOR = {Schoen, Richard and Simon, Leon},
      TITLE = {Regularity of stable minimal hypersurfaces},
      JOURNAL = {Comm. Pure Appl. Math.},
      FJOURNAL = {Communications on Pure and Applied Mathematics},
      VOLUME = {34},
      YEAR = {1981},
      NUMBER = {6},
      PAGES = {741--797},
      ISSN = {0010-3640},
      CODEN = {CPAMAT},
      MRCLASS = {49F22 (53C42 58E15)},
      MRNUMBER = {0634285},
      MRREVIEWER = {F. J. Almgren, Jr.},
      DOI = {10.1002/cpa.3160340603},
      ZBLNUMBER = {0497.49034},
     }
  • [SJ] Go to document J. Simons, "Minimal varieties in riemannian manifolds," Ann. of Math., vol. 88, pp. 62-105, 1968.
    @article {SJ, MRKEY = {0233295},
      AUTHOR = {Simons, James},
      TITLE = {Minimal varieties in riemannian manifolds},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {88},
      YEAR = {1968},
      PAGES = {62--105},
      ISSN = {0003-486X},
      MRCLASS = {53.04 (35.00)},
      MRNUMBER = {0233295},
      MRREVIEWER = {W. F. Pohl},
      DOI = {10.2307/1970556},
      ZBLNUMBER = {0181.49702},
     }
  • [S1] L. Simon, Lectures on Geometric Measure Theory, Canberra: Australian National University Centre for Mathematical Analysis, 1983, vol. 3.
    @book {S1, MRKEY = {0756417},
      AUTHOR = {Simon, Leon},
      TITLE = {Lectures on Geometric Measure Theory},
      SERIES = {Proc. Centre Math. Anal. Austral. Nat. Univ.},
      VOLUME = {3},
      PUBLISHER = {Australian National University Centre for Mathematical Analysis},
      ADDRESS = {Canberra},
      YEAR = {1983},
      PAGES = {vii+272},
      ISBN = {0-86784-429-9},
      MRCLASS = {49-01 (28A75 49F20)},
      MRNUMBER = {0756417},
      MRREVIEWER = {J. S. Joel},
      ZBLNUMBER = {0546.49019},
     }
  • [S4] Go to document L. Simon, "A strict maximum principle for area minimizing hypersurfaces," J. Differential Geom., vol. 26, iss. 2, pp. 327-335, 1987.
    @article {S4, MRKEY = {0906394},
      AUTHOR = {Simon, Leon},
      TITLE = {A strict maximum principle for area minimizing hypersurfaces},
      JOURNAL = {J. Differential Geom.},
      FJOURNAL = {Journal of Differential Geometry},
      VOLUME = {26},
      YEAR = {1987},
      NUMBER = {2},
      PAGES = {327--335},
      ISSN = {0022-040X},
      CODEN = {JDGEAS},
      MRCLASS = {49F10 (35J60 49F20 53C42)},
      MRNUMBER = {0906394},
      MRREVIEWER = {Michael Gr{ü}ter},
      URL = {http://projecteuclid.org/euclid.jdg/1214441373},
      ZBLNUMBER = {0625.53052},
     }
  • [S] Go to document L. Simon, "Cylindrical tangent cones and the singular set of minimal submanifolds," J. Differential Geom., vol. 38, iss. 3, pp. 585-652, 1993.
    @article {S, MRKEY = {1243788},
      AUTHOR = {Simon, Leon},
      TITLE = {Cylindrical tangent cones and the singular set of minimal submanifolds},
      JOURNAL = {J. Differential Geom.},
      FJOURNAL = {Journal of Differential Geometry},
      VOLUME = {38},
      YEAR = {1993},
      NUMBER = {3},
      PAGES = {585--652},
      ISSN = {0022-040X},
      CODEN = {JDGEAS},
      MRCLASS = {58E15 (49Q20)},
      MRNUMBER = {1243788},
      MRREVIEWER = {J. E. Brothers},
      URL = {http://projecteuclid.org/euclid.jdg/1214454484},
      ZBLNUMBER = {0819.53029},
     }
  • [S3] Go to document L. Simon, Theorems on Regularity and Singularity of Energy Minimizing Maps, Basel: Birkhäuser, 1996.
    @book {S3, MRKEY = {1399562},
      AUTHOR = {Simon, Leon},
      TITLE = {Theorems on Regularity and Singularity of Energy Minimizing Maps},
      SERIES = {Lectures Math. ETH Zürich},
      PUBLISHER = {Birkhäuser},
      ADDRESS = {Basel},
      YEAR = {1996},
      PAGES = {viii+152},
      ISBN = {3-7643-5397-X},
      MRCLASS = {58E20 (35J60 49N60 58G03)},
      MRNUMBER = {1399562},
      MRREVIEWER = {Nathan Smale},
      DOI = {10.1007/978-3-0348-9193-6},
      ZBLNUMBER = {0864.58015},
     }
  • [SW1] Go to document L. Simon and N. Wickramasekera, "Stable branched minimal immersions with prescribed boundary," J. Differential Geom., vol. 75, iss. 1, pp. 143-173, 2007.
    @article {SW1, MRKEY = {2282727},
      AUTHOR = {Simon, Leon and Wickramasekera, Neshan},
      TITLE = {Stable branched minimal immersions with prescribed boundary},
      JOURNAL = {J. Differential Geom.},
      FJOURNAL = {Journal of Differential Geometry},
      VOLUME = {75},
      YEAR = {2007},
      NUMBER = {1},
      PAGES = {143--173},
      ISSN = {0022-040X},
      CODEN = {JDGEAS},
      MRCLASS = {53C42 (49Q05 53A07)},
      MRNUMBER = {2282727},
      MRREVIEWER = {Giandomenico Orlandi},
      URL = {http://projecteuclid.org/euclid.jdg/1175266256},
      ZBLNUMBER = {1109.53064},
     }
  • [SoW] Go to document B. Solomon and B. White, "A strong maximum principle for varifolds that are stationary with respect to even parametric elliptic functionals," Indiana Univ. Math. J., vol. 38, iss. 3, pp. 683-691, 1989.
    @article {SoW, MRKEY = {1017330},
      AUTHOR = {Solomon, Bruce and White, Brian},
      TITLE = {A strong maximum principle for varifolds that are stationary with respect to even parametric elliptic functionals},
      JOURNAL = {Indiana Univ. Math. J.},
      FJOURNAL = {Indiana University Mathematics Journal},
      VOLUME = {38},
      YEAR = {1989},
      NUMBER = {3},
      PAGES = {683--691},
      ISSN = {0022-2518},
      CODEN = {IUMJAB},
      MRCLASS = {49F20},
      MRNUMBER = {1017330},
      MRREVIEWER = {Martin Fuchs},
      DOI = {10.1512/iumj.1989.38.38032},
      ZBLNUMBER = {0711.49059},
     }
  • [W1] Go to document N. Wickramasekera, "A rigidity theorem for stable minimal hypercones," J. Differential Geom., vol. 68, iss. 3, pp. 433-514, 2004.
    @article {W1, MRKEY = {2144538},
      AUTHOR = {Wickramasekera, Neshan},
      TITLE = {A rigidity theorem for stable minimal hypercones},
      JOURNAL = {J. Differential Geom.},
      FJOURNAL = {Journal of Differential Geometry},
      VOLUME = {68},
      YEAR = {2004},
      NUMBER = {3},
      PAGES = {433--514},
      ISSN = {0022-040X},
      CODEN = {JDGEAS},
      MRCLASS = {53C24 (49Q05)},
      MRNUMBER = {2144538},
      MRREVIEWER = {Mohammad Reza Pakzad},
      URL = {http://projecteuclid.org/euclid.jdg/1115669592},
      ZBLNUMBER = {1085.53055},
     }

Authors

Neshan Wickramasekera

Department of Pure Mathematics and Mathematical Statistics, University of Cambridge, Cambridge CB3 0WB, United Kingdom